Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 86, NWS Aberdeen, SD

July 11, 2017Big Stone County, Traverse County, Minnesota; Roberts County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 11, 2017, 6:58 PM CDT for Big Stone County, Traverse County, Minnesota; Roberts County, South Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2017, 6:58 PM CDT (23:58 UTC)
Expired
Jul 11, 2017, 7:45 PM CDT
In force
47 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Big Stone County, MN, Traverse County, MN, Roberts County, SD

The radar

The Aberdeen radar (KABR), 122 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 6:52 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 12.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1893 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

527 
WUUS53 KABR 112358
SVRABR
MNC011-155-SDC109-120045-
/O.NEW.KABR.SV.W.0086.170711T2358Z-170712T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
658 PM CDT TUE JUL 11 2017

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  South central Traverse County in west central Minnesota...
  Northwestern Big Stone County in west central Minnesota...
  Southern Roberts County in northeastern South Dakota...

* Until 745 PM CDT

* At 658 PM CDT, a severe thunderstorm was located over Peever Flats
  Housing, or 12 miles south of Sisseton, moving east at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Wilmot, Beardsley, Peever, Barry, Peever Flats Housing, Finley
  Heights Housing, Yankeetown, Big Stone Lake and Bonanza Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4544 9712 4555 9699 4566 9648 4537 9655
TIME...MOT...LOC 2358Z 259DEG 29KT 4549 9696 

HAIL...1.25IN
WIND...60MPH
 
$$

KF
2 follow-up statements
492 
WWUS53 KABR 120018
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
718 PM CDT TUE JUL 11 2017

MNC155-120027-
/O.CAN.KABR.SV.W.0086.000000T0000Z-170712T0045Z/
Traverse MN-
718 PM CDT TUE JUL 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL TRAVERSE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has 
weakened. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
west central Minnesota...and northeastern South Dakota.

LAT...LON 4542 9697 4546 9701 4552 9668 4538 9659
TIME...MOT...LOC 0017Z 259DEG 12KT 4541 9692 

$$

MNC011-SDC109-120045-
/O.CON.KABR.SV.W.0086.000000T0000Z-170712T0045Z/
Big Stone MN-Roberts SD-
718 PM CDT TUE JUL 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN BIG STONE AND SOUTHEASTERN ROBERTS COUNTIES...

At 717 PM CDT, a severe thunderstorm was located over Wilmot, or 18
miles south of Sisseton, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Wilmot, Bonanza Grove, Yankeetown and Big Stone Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4542 9697 4546 9701 4552 9668 4538 9659
TIME...MOT...LOC 0017Z 259DEG 12KT 4541 9692 

HAIL...1.00IN
WIND...60MPH
 
$$

KF
641 
WWUS53 KABR 120036
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
736 PM CDT TUE JUL 11 2017

MNC011-SDC109-120046-
/O.EXP.KABR.SV.W.0086.000000T0000Z-170712T0045Z/
Big Stone MN-Roberts SD-
736 PM CDT TUE JUL 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BIG STONE AND
SOUTHEASTERN ROBERTS COUNTIES WILL EXPIRE AT 745 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However, additional 
storms are developing across central Roberts County this evening.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
west central Minnesota...and northeastern South Dakota.

LAT...LON 4542 9697 4546 9701 4552 9668 4538 9659
TIME...MOT...LOC 0036Z 243DEG 13KT 4542 9680 

$$

KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 6:17 PM CDT, 41 minutes earlier.

Area forecast discussion, Jul 11, 6:17 PM CDT, 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
617 PM CDT Tue Jul 11 2017

.UPDATE...
Issued at 610 PM CDT Tue Jul 11 2017

See below for an aviation forecast discussion for the 00Z TAFs.

&&

.SHORT TERM...(This Evening through Wednesday Afternoon)
Issued at 333 PM CDT Tue Jul 11 2017

Hot temperatures in the upper 90s to low 100s are currently residing
from the James valley westward into central SD. Dewpoints have mixed
out lower in many places, but still seeing scattered obs reporting
heat indices at or just above 100 degrees within portions of the
heat advisory. Will leave headline in place until its current
expiration time.

Also keeping an eye on the couple areas of cumulus across the region
for possible convective initiation. Unfortunately, a fairly low
confidence forecast in regards to timing and areal coverage of
storms later this afternoon and evening. It still appears best area
for strong to severe storms will be over northeast SD into west
central MN, generally east of the James River. Ribbon of moderate to
strong instability is setting up over eastern SD with sufficient
bulk shear. CAM solutions offer up no confidence as they vary
greatly in coverage and timing. The main theme though points to some
degree of development in the northeast counties later this afternoon
into the evening hours. Although, there are a few solutions showing
initiation further south from around Huron to Chamberlain, which is
where the cumulus field currently resides, so this is something to
watch. This would be within area of strongest daytime heating as
temps hover around 100 to 103 degrees. Any storms that do form this
afternoon and evening certainly may become severe with large hail
and damaging winds. An isolated tornado cannot be ruled out either,
mainly in the far northeast corner of the CWA where 0-1km shear is
the best.

Northerly winds and cooler temperatures are in store for Wednesday
behind the departing cool front. Although, it will still be warm
with highs mainly in the 80s. Dewpoints will be a bit lower for
eastern areas as the drier air mass works in.

.LONG TERM...(Wednesday Evening through Tuesday)
Issued at 333 PM CDT Tue Jul 11 2017

By 00Z Thursday, the 500mb pattern will show the 500mb low along
the Manitoba/Ontario border, with zonal flow giving way to ridging
from the west across our area. Expect the building ridge to our
west to slide directly overhead Friday through the weekend. It
will still remain nearby through early next week, but become
suppressed as low over the Gulf of Alaska moves into central
Canada. This will help support well above normal temperatures that
will be flirting with the 100 degree mark Friday through Tuesday.
At this time, Friday and Monday look to be the warmest days.

At the sfc, high pressure over southern Manitoba and northern ND
will continue to push a ridge across the forecast area through mid
day Friday as the high itself sinks across MN.

While a weak cold front slipping in from ND Friday night into
Saturday could bring isolated showers and storms to mainly north
central SD, not much is expected. Yet another sfc ridge will move in
for the rest of the weekend, exiting across MN Sunday. But what
about that day 7 forecast? Low pressure will be sliding into the
Central Plains later Monday, but it's nothing to get too excited
about quite yet.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 610 PM CDT Tue Jul 11 2017

VFR for the next 24 hours, except in/near TS which, according to
the radar/satellite imagery and latest available short-range
guidance, could be impacting/moving within the vicinity of the
KABR/KATY terminals over then next 3 to 6 hours. Have introduced
some VCTS mention for now. Looks like some convection developing
about 15 to 20 miles west of KATY at this time. So, amendments for
TEMPO TS may be forthcoming sooner than later for that terminal.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 7 PM CDT this evening for SDZ006-010-016>018-
     034>037-048-051.

MN...None.
&&

UPDATE...Dorn
SHORT TERM...TMT
LONG TERM...KF
AVIATION...Dorn
Hazardous weather outlook, Jul 11, 4:03 AM CDT, 14 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
403 AM CDT Tue Jul 11 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-120915-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
403 AM CDT Tue Jul 11 2017 /303 AM MDT Tue Jul 11 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

The grassland fire danger will reach the high to very high
category today, along and west of the James valley. Expect south
to southwest winds ahead of a cold front, with winds speeds
topping out around 25mph. Behind the front, winds will be north to
northwest at 10 to 15mph.

The cold front will provide the focus for afternoon thunderstorms,
mainly along and east of the James river valley, including the
Sisseton hills region and into western Minnesota. Storms have the
potential to generate damaging winds and large hail. Storms will
track southeast through the evening departing the forecast area
during the early overnight hours.

Heat and humidity will combine to produce heat index values in the
upper 90s to low 100s before the front moves through.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Connelly

In the hours before

Local storm report, Jul 11, 6:45 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
645 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             HAZEL                   44.76N 97.38W
07/11/2017  M1.00 INCH       HAMLIN             SD   LAW ENFORCEMENT

&&

RL

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 4:20 AM CDTHeat AdvisoryABRBrown, Buffalo, Edmunds, Faulk, Hand, Hughes and 5 more15 hr
Jul 11, 6:19 PM CDTSevere Thunderstorm WarningABRDay, Roberts41 min
Jul 11, 6:31 PM CDTSevere Thunderstorm WarningABRClark, Hamlin59 min
Jul 11, 6:45 PM CDTSevere Thunderstorm WarningABRCodington45 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.